Log in
AF Association
16,440 members19,556 posts

What dose of Flecainide were others given for chemical cardioversion?

I have just had a big weekend in hospital for treatment of my second bout of AF. First one was 2 years ago and had cardioversion. I have had funny beats now and then but no AF until Saturday night. My cardiologist had advised me to present to A and E for pill in pocket trial when I next got AF so that was the plan.

The Registrar contacted my Dr and the covering cardiologist for the practice advised 100 mg Flecainide and 12.5 Metoprolol. Then my Cardiologist rang back and said 300mg Flecainide and 25mg Metoprolol. After about 2 hours I suddenly felt very weak and dizzy and the cardiac monitor alarmed. I had an 8 second asystolie with no heart beat. Then my heart started beating and I was back in sinus rhythm. It felt like a generator had kicked in but my Hr was quite slow and BO low. As this was my firs5 trial of Flecainide I was admitted to CCU for overnight monitoring. When I got up to the ward! About 1/2 hr later I started to feel dizzy and weak but this time it was worse. I felt like I was slipping away. A met call was made and I was given atropine and adrenaline Intravenously as my HR was between 12 and 20 beats per min and my BP was 60/ 0 , as you can imagine I was slipping away. Thankfully those drugs brought me round and I was still in sinus rhythm. It was extremely frightening. I think the dose was too strong for me. I weigh 68kg, am 171 cm tall and am 61. Any advice or feedback or if anyone has had a similar experience? Thanks Christine.

18 Replies
oldestnewest

What an ordeal Christine. I can’t give you any advice but I’m sending you a virtual hug x

Reply

Thank you Kaz, yes it was horrible.

1 like
Reply

This is why Flecainide ALWAYs used to be started in a hospital environment. 300mg is the normal max dose in any 24 hours and was what I used to take when using PIP. It is also important that coronary arteries are checked to ensure there are no restrictions .

I have never been aware that the drug is body mass dependent.

So sorry to hear of your ordeal. I once had something vaguely similar which was technically a risk but not one anybody had previously encountered.

Reply

Thanks Bob, The cardiologist has said next option might be an ablation or a pacemaker with flecainide? I am back in sinus rhythm now but wondered whether 100mg might have had a less dramatic response given one of the cardiologist’s had suggested this. If I could use PIP would prefer this option.

Reply

I had it IV 1000mils over 4 hours with no effect.

Reply

So what did they do for you Jedi?

Reply

Only way to get me into NSR was a DC Cardioversion. I think over the last 5 years they've tried IV flecanide three times. But each time I say early on that chemical cardioversion doesn't work and all it does is waste an hour or two infusion and takes up a bed when we know DC cardioversion works for me 90% of the time and the infusion does 0% of the time.

I'm on Flecanide 50mg twice a day at the moment, it can rise to 100mg if needed (if I'm in fast AF). I did query if this was actually the right drug seeing as it never worked for me IV but apparently it is.

I was OFF Flecanide last year because I had atrial flutter - which they believed was being made worse by the Flecanide, but now we know it is AF not flutter I'm back on it.

During that period I was on Amiodrone for a few months before 2 flutter ablations.

Reply

Sounds like you have been through the mill. I gather the ablations didn’t work. It seems like there is no one treatment as everyone’s heart is different even though we have either PAF or AF. Just trying to do all the right things and forget about it in between. Will face the next episode when it comes. Even though af is not life threatening it sure makes its presence felt. Although many who are in permanent af don’t feel it after a while apparently.

1 like
Reply

I had a problem with Flecainide. I was given 100mgs pill in pocket and after my first (and only) tablet I developed fast atrial flutter and finished up in hospital, so the opposite problem to you, too fast rather than too slow.

I believe that if the doctor sees any evidence of early heart block on the ECG, then she may prefer to start flecainide and other rhythm control meds in hospital. It sounds like your doctor was being very cautious. I think a few cardiologists can be a bit hung ho in prescribing, and while it must have been terrifying, you were in the right place when it happened.

Reply

Yes I was definitely in the right place, than’ you for your input. Very different response in your case.

Reply

I do think that each patient needs to be assessed for the correct dose.

I have been taking Flecainide regularly for nearly 25 years.

Initially I was told I could take 300mg as PIP.

However after changing EPs I was told I should only take 200mg as PIP. The second EP was most concerned about the first regime.

I am 71 and weigh circa 88kg and am 6’1” tall.

As I also take Flecainide daily, timing is an issue and if I have to take PIP I take no more for at least 12 hours and even then I restart on half a dose.

Whilst 90%+ of the time PIP successfully returns me to NSR I always feel awful for at least 24 hours.

We are all different. No one should vary the dose of Flecainide without close expert medical guidance and the potential for side effects should not be underestimated.

Pete

1 like
Reply

Thank you Pete, I am hoping he will let me try again on a lower dose as it did revert me to sinus rhythm but just I had massive bradycardia

Reply

If you are brave enough to try Flecainide again please make sure it is in a hospital.

Reply

Definitely, the medical team were great. Just don’t think they expected it.

Reply

I was cardioverted in A&E with Flecainide, however i do not know the dosage that was given. After 30 mins i was actually having my blood pressure taken by a nurse when i felt like i was floating away. The nurse and my wife (who was in the cubicle) both noticed that my HR flatlined on the monitor. It was brief and then suddenly felt like i was rebooted and my HR returned in sinus rhythm.

At a follow up appointment i asked if i could take flecainide as a PiP which was agreed on. Dosage was 200mg.

When i did have my next episode about 2 months later i hesitantly took only half the dose (100mg) due to my A&E experience. Nothing happened so i took another 100mg later in the day. And then the following day still in arrythmia i took the 200mg dose. Again no change in episode. After a few days i gave up with the flecainide as it obviously wasn't working for me this time

I spoke to my GP at next appointment and he said it should be ok to take 300mg (i didn't try it). I was referred back to the EP.

When i was monitored on the ECG it appeared that my arrythmia was now classified as flutter which i understand flecainide does not work on.

An ablation was recommended which i reluctantly accepted. I had a successful flutter ablation 6 months later (Feb 2018) and have been in NSR since (touch wood)

Reply

Yes that flat line and reboot is exactly what I felt but it was an 8 sec pause and caused the monitor to alarm and me to nearly fade out. But I did go back into sinus rhythm except it was way too low at a heart rate of between 12-20. Glad your ablation worked for you given that the Flecainide didn’t work 2nd time around. Fingers x you stay in normal rhythm. Can you tell me how long your recovery was from the ablation and what exercise restrictions were there? Thanks Chris. This forum is good.

Reply

I'm not sure how long my flatline was but i do recall looking at the machine and seeing a big fat zero where the BPM number should be.

I followed the advice to do nothing for week one and very little for week two. Week three i did some walking and introduced some easy low intensity exercises. In week four i began some HiiT type sessions but done at an intensity/ effort that i was comfortable with. I also did some light jogging on a treadmill

I kept up these sessions for a few months to keep active ( i have a sedentary desk job). In June i decided the time was right to resume some road/ pavement running.

At the moment everything is fine. I do take every day as a bonus and am always aware that the arrhythmia could potentially kick back in at any moment.

The above, by the way was following a flutter ablation. The Afib ablation is a little more involved and my understanding is that the recovery is longer.

I do take a magnesium supplement and electrolyte sports drink regularly, especially after exercise

Reply

Thanks Jon sounds like you are doing well. I think my episode last week was brought on by a combination of exercise in am, gardening in the arvo in warm sun and then a glass of wine at night. Haven’t had wine for ages and as it was 2 yrs since last attack think I was getting a bit blasé. I may have been dehydrated.I have just been on Apixaban last 2 yrs and no other meds as BP good.

Reply

You may also like...